Discussions that mention spironolactone

High & Low Blood Pressure board


Hello,

I am on a potassium-sparing diruretic, Spironolactone. I also take Ramipril (Altace), an ACE inhibitor, at maximum dose. Ramipril decreases aldosterone secretion (that is the hormone produced by adrenal glands to regulate the balance of salt and water in the body). As a result of this, the potassium is elevated. I have been worried about taking these two meds together for quite some time, but figured they had been prescribed for a reason. (Altace has a few other uses besides lowering blood pressure).
I take a daily vitamin with minerals, which contains a bit of potassium as well. I have been eating one or two bananas a day.

My most recent bloodwork is back. My potassium level is 4.5 with the normal range given as (3.6-5.0) mmol/L. I do not have my previous numbers so am not sure whether there has been an increase.
No one has mentioned anything about that and I had two doctors going over my numbers in just as many days. Should I be concerned?
I do not want a change in my medications. Everytime that happens, I get more nausea than usual and it takes me two weeks to get used to it.
Hello everyone!

I am back with yet another potassium question. This is something that's on my mind a lot. It really scares me; much more than not having my BP well controlled.

I have a kidney disease as yet to be diagnosed. This often results in excess potassium. On top of that, THREE of my blood pressure medications are potassium-sparing/building. (Spironolactone, Ramipril, Micardis).

-How long does it take for the potassium levels to get dangerously high?

-What should the frequency of testing of the potassium levels be?

-Is testing once every two/three months ADEQUATE?

I worry about these issues daily. I do know what to watch for regarding side effects. However, if the potassium levels get too high, unreversable events can happen instantaneously without any warning.

I read that the actual potassium contained within our cells is not measured by a regular serum potassium test. What the blood test shows is a value on an extracellular level. What other test is there? I am thinking the electrolytes but am not sure. I don't have electrolytes tested very often at all.
If there is another test for potassium levels, I'd appreciate hearing which one so that I can ask for it. :blob_fire

No one else seems to share my concerns. I don't want to become a statistic due to something totally preventable. I would appreciate any insight.

Thank you,

Flowergirl
[QUOTE=flowergirl2day;3042572]
I have a kidney disease as yet to be diagnosed. This often results in excess potassium. On top of that, THREE of my blood pressure medications are potassium-sparing/building. (Spironolactone, Ramipril, Micardis).

-How long does it take for the potassium levels to get dangerously high?

-What should the frequency of testing of the potassium levels be?

-Is testing once every two/three months ADEQUATE?

I worry about these issues daily. I do know what to watch for regarding side effects. However, if the potassium levels get too high, unreversable events can happen instantaneously without any warning.

Flowergirl

Hello Flowergirl,

Am sorry to learn of your distress as you've weathered so much in these past few months.

My first thought is "Who told you that you have a kidney disease that has yet to be diagnosed?" Was it a doctor? If so, what exactly did s/he say?" I ask because under stressful conditions messages may get "rearranged" or we come to our own conclusions, and we fret about things that may or may not be applicable to our situations. We've both read posts on this board of similar scenarios.

My second thought is that I suspect that your potassium levels were originally very low and that is why your doctors are treating you with potassium (k) sparing/building medications. But you need to check that out with your doctors...ask them what your potassium levels were BEFORE you started taking the potassium sparing/building meds...and you might also ask them "why" they prescribed 3 potassium sparing/building meds....according to one of your posts that I remember, despite being on these potassium sparing/building meds, you were still within normal k ranges, which to me, indicates your potassium levels were unacceptably low to begin with.

My third thought is the treatment you are receiving is similar to treatment for an overproduction of aldosterone which is secreted by the 2 adrenal glands, glands that "tell" the kidneys to get rid of more sodium and less potassium. I have read that sometimes there is a tumor on one of these glands and if it is removed, blood pressure returns to normal (at least it did for about 70 percent of the people with a similar condition).

As for your questions regarding k testing, I am only familiar with one k test. As far as frequency goes, I've read that one reason they'll test more often is when there is temporary paralysis, as this is a symptom of either too much or too little potassium.

The only other info I recall is that the accuracy of the k test can be impaired by the way the blood is drawn. I remember this little tidbit after researching the accuracy of one of my tests, :) .

I wish I had more info for you but I've given you what I remember....but I would encourage you to get more info from your doctors. You have a right to know what they "know" and what they "suspect". Use your energy to gather more info instead of concerning yourself about what may or may not be true.

Take care flowergirl,

My instincts tell me you are going to be just fine!

Bethsheba
To cut to the chase, I think that taking spironolactone and high dose ramipril together is a terrible idea.

FG,
Ask you doctor why he is not prescribing thiazide or Lasix as your diuretic...tell him you'd like to try one and then monitor your K+ in a month unless he has a good reason not to. Wh knows, he may say that you suffered from LOW K+ some time back?

A 4.5 potassium level is okay though. There are ways to measure cellular potassium that are complex but suffice to say that it really is only SERUM potassium that is dangerous (becasue an excess can stop your heart instantaneously )